The efficacy of strategies used to minimise or prevent Cisplatin-induced ototoxicity in patients

SA Journal of Oncology


 
 
Field Value
 
Title The efficacy of strategies used to minimise or prevent Cisplatin-induced ototoxicity in patients
 
Creator Chakara, Zenzo S. Ramma, Lebogang
 
Subject audiology; hearing cisplatin; cancer; ototoxicity; hearing loss; chemotherapy
Description Background: Hearing loss is a major side effect of cisplatin-based chemotherapy. With a large burden of cancer in developing countries, an evidence-based approach to prevention of cisplatin-induced hearing loss (ototoxicity) is pertinent.Aim: This study aimed to evaluate the efficacy of treatment modifications currently being implemented to prevent or minimise ototoxicity during cisplatin-based chemotherapy.Setting: A retrospective medical folder review design was employed. Purposive sampling was used to select medical folders of adult patients who were undergoing cisplatin-based chemotherapy at Groote Schuur Hospital between January 2011 and December 2016.Method: Demographic, cisplatin chemotherapy treatment and audiometric data were extracted from patients’ records. The Common Terminology Criteria of Adverse Events version 4 (CTCAE v4) grading scale was used to determine ototoxicity and grade severity of hearing loss. Data were analysed using R, a software environment for statistical computing.Results: Fifty-eight medical folders were included in the study (median age = 43 years; range: 18–75 years; 36 male, 22 female; average length of treatment: 13.45 weeks). Three treatment modifications were used: Dose reduction, switching drugs and continuing with the same drug. Common Terminology Criteria of Adverse Events version 4 grading scale revealed ototoxicity in 75 % of the patients who switched drugs, 50% of the patients with reduced dose and 56 % of the patients who were continued on the same drug. There was no statistically significant association between treatment modifications and incidence of ototoxicity.Conclusion: Most patients experienced cisplatin-induced ototoxicity despite treatment modifications. There was no statistically significant association between any of the strategies implemented and incidence of hearing loss.
 
Publisher AOSIS
 
Contributor
Date 2019-01-22
 
Type info:eu-repo/semantics/article info:eu-repo/semantics/publishedVersion — —
Format text/html application/epub+zip application/xml application/pdf
Identifier 10.4102/sajo.v3i0.54
 
Source South African Journal of Oncology; Vol 3 (2019); 5 pages 2523-0646 2518-8704
 
Language eng
 
Relation https://sajo.org.za/index.php/sajo/article/view/54/160 https://sajo.org.za/index.php/sajo/article/view/54/159 https://sajo.org.za/index.php/sajo/article/view/54/161 https://sajo.org.za/index.php/sajo/article/view/54/157
 
Coverage Africa; South Africa; Western Cape — —
Rights Copyright (c) 2019 Zenzo S. Chakara https://creativecommons.org/licenses/by/4.0